DRESS Syndrome : Use Of Excess Of Painkiller
The Indian Pharmacopoeia Commission (IPC) has issued a drug safety alert for doctors and patients about the use of painkiller mefenamic acid can lead to Drug Reactions with Eosinophilia and Systemic Symptoms (DRESS) Syndrome
- DRESS Syndrome is a type of drug allergy that can occur as a reaction to a large variety of medications.
- It is sometimes referred to as DIHS i.e Drug Induced Hypersensitivity Syndrome
- This syndrome causes a diverse array of clinical symptoms, anywhere from 2 to 8 weeks after initiating the offending drug.
- Patients typically present with a rash, fever, and eosinophilia but can have a variety of symptoms including liver, lung, or kidney involvement.
- Also have a visceral involvement (hepatitis, pneumonitis, myocarditis, pericarditis, nephritis, and colitis) which is the major cause of morbidity and mortality in this syndrome.
- The most important step to treat DRESS Syndrome is to stop the medication involved in the reaction, and sometimes, no further treatment is needed.
- It is largely supportive and symptomatic; corticosteroids are often used and sometimes immunosuppressants like cyclosporine.